I am a breastfeeding mother and i want to know if it is safe to use Gentamicin? Is Gentamicin safe for nursing mother and child? Does Gentamicin extracts into breast milk? Does Gentamicin has any long term or short term side effects on infants? Can Gentamicin influence milk supply or can Gentamicin decrease milk supply in lactating mothers?
- DrLact safety Score for Gentamicin is 1 out of 8 which is considered Safe as per our analyses.
- A safety Score of 1 indicates that usage of Gentamicin is mostly safe during lactation for breastfed baby.
- Our study of different scientific research also indicates that Gentamicin does not cause any serious side effects in breastfeeding mothers.
- Most of scientific studies and research papers declaring usage of Gentamicin safe in breastfeeding are based on normal dosage and may not hold true for higher dosage.
- Score calculated using the DrLact safety Version 1.2 model, this score ranges from 0 to 8 and measures overall safety of drug in lactation. Scores are primarily calculated using publicly available case studies, research papers, other scientific journals and publically available data.
Excreted into breast milk in non-significant amount. Harmful effect has not been shown in breastfed infants whose mothers were treated with Gentamicin, except on case of a child who presented with bloody stools while the mother was receiving Gentamicin and Clindamycin. Low intestinal absorption leads to low or nil concentration in blood serum, with exception of premature infants or early neonatal period in which higher absorption may occur. Consider the possibility of false negative results of bacterial cultures among febrile breastfed infants whose mothers are treated with Gentamicin. Gastroenteritis due to intestinal flora imbalance is also likely. When eye drops are used like many other topical ophtalmologic preparations that use low doses with scanty excretion into serum are considered to be compatible with breastfeeding. The American Academy of Pediatrics rates it compatible with breastfeeding. The WHO Model List of Essential Medicines 2002 rates it as compatible with breastfeeding.
Gentamicin is poorly excreted into breastmilk. Newborn infants apparently absorb small amounts of gentamicin, but serum levels with typical three times/day dosages are far below those attained when treating newborn infections and systemic effects of gentamicin are unlikely. Older infants would be expected to absorb even less gentamicin. Because there is little variability in the milk gentamicin levels during multiple daily dose regimens, timing breastfeeding with respect to the dose is of little or no benefit in reducing infant exposure. Data are not available with single daily dose regimens. Monitor the infant for possible effects on the gastrointestinal flora, such as diarrhea, candidiasis (e.g., thrush, diaper rash) or rarely, blood in the stool indicating possible antibiotic-associated colitis.Maternal use of an ear drop or eye drop that contains gentamicin presents little or no risk for the nursing infant.
Bloody stools in one 5-day-old infant were possibly caused by concurrent maternal administration of clindamycin and gentamicin. A 2-month-old infant breastfed since birth. His mother had taken many medications during pregnancy, but she did not recall their identity. She developed mastitis and was treated with amoxicillin-clavulanic acid 1 gram orally every 12 hours and gentamicin 160 mg intramuscularly once daily. The infant was breastfed for 10 minutes starting 15 minutes after the first dose of both drugs. About 20 minutes later, the infant developed a generalized urticaria which disappeared after 30 minutes. A few hours later, the infant breastfed again and the urticaria reappeared after 15 minutes and disappeared after an hour. After switching to formula feeding and no further infant exposure to penicillins, the reaction did not reappear with follow-up to 16 months of age. The adverse reaction was probably caused by the antibiotics in breastmilk. The drug that caused the reaction cannot be determined, but it was most likely the amoxicillin-clavulanic acid.
: Information presented in this database is not meant as a substitute for professional judgment. You should consult your healthcare provider for breastfeeding advice related to your particular situation. We do not warrant or assume any liability or responsibility for the accuracy or completeness of the information on this Site.